Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 1, 2018, 7:21 PM CDT for 4 counties in Wisconsin; 7 counties in Iowa; 6 counties in Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 7:21 PM CDT (00:21 UTC)
- Expired
- May 1, 2018, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Crawford County, WI, Grant County, WI, La Crosse County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2336 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
975
WWUS83 KARX 020021
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT TUE MAY 1 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-042-
053>055-061-020115-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Richland-
Crawford-Trempealeau-Vernon-La Crosse-Monroe-Grant-
721 PM CDT TUE MAY 1 2018
...Scattered strong thunderstorms will continue this evening...
Early this evening, clusters of strong thunderstorms were moving
through the region producing periodic heavy rain, small hail, and
lightning.
Dime size hail is possible with these storms. You should move inside
when any storm is nearby. A severe thunderstorm watch is in effect
for parts of the area as well.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4445 9225 4390 9084 4320 9043 4251 9043
4251 9064 4264 9071 4268 9090 4264 9160
4291 9161 4291 9302 4350 9305
TIME...MOT...LOC 0019Z 245DEG 49KT 4297 9292
$$
SheaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 1, 5:20 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 1, 5:20 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service La Crosse WI 520 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 236 PM CDT Tue May 1 2018 01.19Z analysis shows a surface cold front from near Duluth to the Twin Cities to Sioux City, IA. This boundary will slowly move eastward, reaching the northwest forecast area by 00Z tonight. Ahead of the front, surface dew points will rise into the mid 50s to lower 60s. Periods of cloud cover so far today have limited heating, thus impacting the amount of available instability, but MUCAPE values from 1000 to 2000 J/kg still seem reasonable by later this afternoon and evening. A thermal cap currently in place will slowly break down from west to east as cooler air moves in with frontal passage, but it may be difficult to tap into the near surface layer given residual warmth from 850 to 700 hPa. A short-wave in southwest flow aloft will act on this environment later this evening. Deep layer shear is strongest behind the front, but do expect an increasing low-level jet after 00Z. This jet will result in strong positive moisture advection into the forecast area. Latest CAMs suggest convection should quickly develop late this afternoon across northeast IA and then become more widespread through the evening and early overnight. Some severe storms will be possible mainly along and south of I-90. Primary threat will be large hail given steep mid-level lapse rates, although some damaging wind is also possible if low-level lapse rates steepen enough to tap into the boundary layer. With PWATS up to 1.5 inches and strong mid-level moisture advection, also concerned about heavy rainfall with 1-3 inches possible across much of northeast IA and southwest WI. Much of this should soak into the topsoil given recent dry conditions, but some runoff and rises on rivers are still possible, especially in areas that see repeated thunderstorms. Additional details are provided in the hydrology section below. Today's cold front hangs up somewhere in the region later tonight into Wednesday and its position will be dependent on the convective evolution this evening. Right now, it appears the front sets-up across the southeast forecast area by 18Z Wednesday, providing a focusing mechanism for additional convection as more short-wave energy moves through southwest flow aloft. While deep layer shear is more favorable for severe storms, the greatest instability is currently forecast to reside just south of the forecast area, limiting the overall severe threat. .LONG TERM...(Wednesday night through Tuesday) Issued at 236 PM CDT Tue May 1 2018 Thunderstorm chances continue Thursday, especially south of I-90 as yet another short-wave moves across the region. Thermodynamic environment looks similar to Wednesday, so severe chances are lower. A stronger northern stream wave finally kicks the warm/moist air mass to the east Thursday night with a return to dry conditions expected Friday into Saturday. New 01.12Z guidance now shows additional shower/thunderstorm chances Saturday night into Sunday, but dry Monday and Tuesday. Warmer temperatures Thursday/Friday with highs in the 70s will cool off a bit for the weekend with highs back in the 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 520 PM CDT Tue May 1 2018 Cigs: lowering into mvfr with some potential for ifr at KRST overnight. Cigs associated with shra/ts and an advancing cool front. Expect improvement later Wed morning, scattering out the low deck for the afternoon, although some mid clouds likely hanging around into the night. WX/vsby: round of shra/ts this evening, with showers lingering into the overnight hours. MVFR vsby likely with the storms. Some could produce heavy rain. A small hail threat this evening. BR could also develop for the early morning hours Wed - generally MVFR restrictions if it does. Wind: winds get light and somewhat variable as the boundary moves in. Somewhat baggy gradient around the front. Should become west/northwest by 12z Wed. && .HYDROLOGY... Issued at 236 PM CDT Tue May 1 2018 Flood warnings continue along stretches of the Mississippi River. Showers and thunderstorms late this afternoon and evening will produce a broad area of 1-3 inches of rain with the highest amounts generally along and south of I-90. With the ground now fully thawed and little rainfall over the past 10-12 days, much of this rainfall should soak into the topsoil, although could see some runoff and rises on rivers if heavier thunderstorms repeat over the same areas. Additional rounds of rainfall are possible Wednesday and Thursday before drying out to end the week. Not expecting widespread flooding from this rain, but additional rises on area rivers are possible. Please see water.weather.gov for the specific river forecast information. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION.....Rieck HYDROLOGY...Rogers
Hazardous weather outlook, May 1, 3:03 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 303 PM CDT Tue May 1 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-022015- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 303 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Late this afternoon and tonight Thunderstorms are expected to develop late this afternoon, then move across the area during the evening and into overnight hours. A few storms may become strong to severe mainly near and south of Interstate 90. The strongest storms will be capable of producing large hail and isolated damaging winds. Rainfall amounts of 1 to 2 inches, locally up to 3 inches, are possible tonight. Some runoff and rises are possible on the tributary streams and rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible at times across much of the area from Wednesday through Thursday night and again Saturday night. At this time, there is a small risk of severe storms south of Interstate 90 on Wednesday afternoon and evening. Water levels will continue to rise along the Mississippi River through the weekend, with minor flooding expected in some areas. Please visit water.weather.gov for the latest river forecast information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any storm reports this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/RRS/Rogers
In the hours before
Special weather statement, May 1, 5:53 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service La Crosse WI 553 PM CDT Tue May 1 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053-054-020200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, and Prairie Du Chien 553 PM CDT Tue May 1 2018 ...Scattered Storms This Evening... Thunderstorms will track northeast across the region this evening. The stronger storms will produce 1/2 inch hail with wind gusts up to 30 mph. Locally heavy rain is also possible. A few of the storms could become severe tonight. Be prepared to take shelter indoors when storms approach. Rieck
Special weather statement, May 1, 6:32 PM CDT, 49 minutes before
Special Weather Statement National Weather Service La Crosse WI 632 PM CDT TUE MAY 1 2018 IAZ008-009-MNZ094-095-020015- Howard-Mitchell-Fillmore-Mower- 632 PM CDT TUE MAY 1 2018 ...A STRONG THUNDERSTORM WILL AFFECT AREAS ALONG THE MINNESOTA-IOWA BORDER THROUGH 730 PM... At 630 PM, a strong thunderstorm was located near Rose Creek, or 10 miles southeast of Austin Minnesota, moving east at 40 mph. These storms will likely produce wind gusts up to 45 mph and small hail, in addition to a period of heavy rain. These storms will impact the Adams, LeRoy, and Spring Valley areas in southern Minnesota, as well as far northern Iowa. LAT...LON 4385 9237 4351 9219 4341 9293 4360 9297 TIME...MOT...LOC 2330Z 245DEG 40KT 4355 9282 Shea
Local storm report, May 1, 6:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 3 S AUSTIN 43.63N 92.97W
05/01/2018 E0.25 INCH MOWER MN BROADCAST MEDIA
&&
SHEALocal storm report, May 1, 7:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
710 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 2 E LA CROSSE 43.81N 91.21W
05/01/2018 M0.50 INCH LA CROSSE WI OFFICIAL NWS OBS
AT NWS OFFICE
&&
SHEASpecial weather statement, May 1, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
721 PM CDT TUE MAY 1 2018
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-042-
053>055-061-020115-
Floyd-Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Richland-
Crawford-Trempealeau-Vernon-La Crosse-Monroe-Grant-
721 PM CDT TUE MAY 1 2018
...Scattered strong thunderstorms will continue this evening...
Early this evening, clusters of strong thunderstorms were moving
through the region producing periodic heavy rain, small hail, and
lightning.
Dime size hail is possible with these storms. You should move inside
when any storm is nearby. A severe thunderstorm watch is in effect
for parts of the area as well.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4445 9225 4390 9084 4320 9043 4251 9043
4251 9064 4264 9071 4268 9090 4264 9160
4291 9161 4291 9302 4350 9305
TIME...MOT...LOC 0019Z 245DEG 49KT 4297 9292
SheaThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:32 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| May 2, 11:12 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| May 2, 5:31 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 74 min |
| May 1, 8:38 PM CDT | Special Weather Statement | ARX | Clayton | 37 min |
| May 2, 4:42 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Howard, Winneshiek | 63 min |
Nearby
Special Weather Statements in Iowa, 2018Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.